In an article recently published in the Scandinavian Journal of Child and Adolescent Psychiatry and Psychology, Erica Ramstad and colleagues reviewed the existing evidence linking the drug methylphenidate with various psychotic symptoms such as hallucinations and delusions. Methylphenidate is commonly prescribed as a treatment for attention deficit hyperactivity disorder (ADHD) and narcolepsy.
Methylphenidate is a stimulant that increases the activity of the central nervous system, it helps to combat fatigue, improves attention, and maintains alertness. Its medical use began in 1960 and has continued to grow since, reaching a global consumption of 2.4 billion doses in 2013. Clinical studies have suggested the drug is safe and effective and that its long-term usage reduces abnormalities in brain structure and brain function usually associated with the ADHD syndrome.
Currently, around 5.3% children and adolescents worldwide suffer from the ADHD condition. Psychostimulants including methylphenidate, are first-choice drug treatment. Ramstad and colleagues examined whether methylphenidate increases the risk of psychotic symptoms in children and adolescents affected with the illness. Although the amount and quality of existing data did not allow them to draw any strong conclusions, their research suggests that possible adverse symptoms may affect around 1.1% to 2.5% of ADHD patients treated with methylphenidate.
The article and its findings are of importance for patients, physicians, and caregivers who should be aware of the possible adverse effects of the drug. In case of appearance of psychotic symptoms during methylphenidate medication, clinicians should be able to address the problem, consider to reduce or stop stimulant medication, and ensure proper treatment.
The original article is fully available for reading at: https://www.exeley.com/sj_child_adolescent_psychiatry_psychology/doi/10.21307/sjcapp-2018-003